Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
Losing voice over and over again
Watch this 
View More Posts Ignore
I've been on the Advair and Spiriva for a while now and they do little for me as it is, but I have had a severe problem with my voice!

Some days its ok, most days it isn't. I answer the phone and the first thing people say to me is "oh no you sound awful!" and aside from getting sick of hearing that I want to be able to sing. I think singing would be very therapeutic for me both for my lungs and my depression.

Does anyone else experience a persistent cracking, whisperish voice ?
I just really need to know if this is normal or not.

If you need specifics of how often my voice is this way, go figure about 85% Of the time I have no voice.

It is exhausting trying to communicate with anyone around here or on the phone. I actually have found myself avoiding phone calls a lot over the last several months because it is so tiring to talk like this. Please, any advice is better than none at this point. I've heard these drugs can sometimes cause voice problems but the sore throat and voice? Should I see my ENT?
Posted on 02/23/10, 03:01 am
12 Replies | Most Recent Add Your Reply
Reminder: This is a support group for COPD & Emphysema. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 02/23/10  4:15am
" Hi Rosie. I lost my voice soon after having a camera put into my lungs and one into my stomach within days of each other. I thought it was that and so did my Dr. I got my diagnoses a few days later and was put on advair but didnt connect the two. My voice would come back very slightly and then go totally again. It made me breathless trying to talk. After about 8 weeks my doc sent me to the rapid access ear nose and throat clinic and they had a look down my throat with a tiny camera. The doc said my voice box was really inflamed and it was due to the inhaler. He told me to use a spacer device to take it in the future which i did. When i went back to the doc on friday, he said my voicebox was now perfect, i think stopping smoking has helped that too.
My brother was on advair too and his voice kept coming and going for a year. I think it takes time but if you are using a spacer device every time then it will eventually come back properly. In the meantime, i was advised not to speak, even whisper, unless i had to in order to rest it as much as possible.
Hope this helps.
Hugs
Karen "
View More Posts Ignore
Reply #2 - 02/23/10  8:35am
" I don't know Rose, but, your sounding like the "Perfect Woman, to me more and more every day, I mean, c'mon, women know they don't have a voice in this ole world anyway. JUST TEASING YOU!!! Hope you get weller soonest! "
View More Posts Ignore
Reply #3 - 02/23/10  9:07am
" Jona....you crack me up. Too funny!

Rosey, I used to lose my voice all the time as a result of Bronchitis flare ups. But, I also use an Advair inhaler, like Karen has mentioned...Maybe that and the Bronchitis are the culprits. Anyway, I do know what you mean and have some days all I can do is croak....guess I'll have to change my name to Froggy. LOL "
View More Posts Ignore
Reply #4 - 02/23/10  9:28am
" 6 years now on different inhaled steroids. Advair for abour 4 years.
I'm almost certain I have lost my voice because of the advair and
other inhaled steroids.

Read 100% of the tiny print that comes with the advair written page and you will find vocal chord irritation as a side effect.

I keep a bottle of water or cuppa coffee with me all times. Seems to help when I have to use my voice. Phone calls are horrid for me.

best regards,

dale "
View More Posts Ignore
Reply #5 - 02/23/10  1:20pm
" Thanks Dale. Good advice. "
View More Posts Ignore
Reply #6 - 02/23/10  1:31pm
" I had the same problem (losing my voice) when I was on Advair. Since the change to Symbicort it has made a huge difference and I've been pretty much free of it.

Like Tinster, I too, constantly have water with me. Not only does it help voice wise, but it helps keep mucous thinned out.

KKLEA was spot on about the spacer. I've used one for years because more of the medication gets to your lungs that way.

Hope you feel better soon! "
View More Posts Ignore
Reply #7 - 02/23/10  3:43pm
" Hi Karen, I do use my spacer for my emergency inhaler but I didn't know there was one to use with the Advair? I did some research last night and found out some pretty scary stuff about the Advair and Spiriva. It seems the Spiriva can cause voice problems and both of them can cause bronchitis (which I already deal with as you know) and other side effects which really worry me.

Jona, no offense taken. I've been hearing stuff like that for years :)

Tinster, I read all the fine print on Advair and Spiriva, but it only showed the voice problems with Spiriva. Its all so confusing! Thank you all for your advice, I have decided to talk to my pulm about some substitutes. "
View More Posts Ignore
Reply #8 - 02/23/10  4:08pm
" Hi Rosey
I have been on Advair for three years when I found out I had Asthma and Spiriva for about seven months, added when I found out I have COPD. Yeah, my voice comes and go also. Most days its gone and I sound like my brother, lol, but I know it is a side effect form the inhaled meds.
B Blessed!
Marian "
View More Posts Ignore
Reply #9 - 02/23/10  5:25pm
" Rosey,

Google Advair voice loss and I think you'll find this is a very common problem. Actually, I think it is probably more so that we may hear of and is a side effect from most, if not all, inhalers (including Sprivia, albuterol, etc. etc.).

I am confused about what you are saying about bronchcitis, as so many of these meds are to treat chronic bronchitis. I know with Sprivia (and other meds) one of the side effects can be bronchospasms, but I think that's fairly rare. Unfortunately, all of the meds we use can cause side effects - so I imagine it's just a matter of weighing the pros against the cons and finding the ones that work best for you. If your voice loss persists it might be a good idea, as KKLEA did, to have it checked out 'cause you could have some inflammation going on.

Hope you'll be singing again in no time!

Hugs,
Joni "
View More Posts Ignore
Reply #10 - 02/24/10  11:44am
" Hi Joni,

what I was trying to explain is that the medicine causes bronchitis and since I've already got chronic bronchitis it makes it that much worse with the mucus. In other words, its like having a pain in your toe and cutting your whole toe off. I just don't get it. "

First | Previous | Page: 1 2 | Next | Most Recent Add Your Reply
Advertisement


More From Around the Web